Alert archive / Michigan / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 63, NWS Grand Rapids, MI

June 30, 1997Lake County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 30, 1997, 5:50 PM EDT for Lake County, Michigan. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 30, 1997, 5:50 PM EDT (21:50 UTC)
Expired
Jun 30, 1997, 6:50 PM EDT
In force
60 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties

County Lake County, MI

The radar

The Grand Rapids radar (KGRR), 124 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 30, 5:55 PM EDTHail 0.75Chase, MI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.8 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 1997-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 128 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 1997-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
128 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
1486 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

266 
WUUS1 KGRR 302151 RRA
SVRGRR
MIC085-302250-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
550 PM EDT MON JUN 30 1997

* SEVERE THUNDERSTORM WARNING FOR
  LAKE COUNTY - WEST CENTRAL LOWER MICHIGAN

* UNTIL 650 PM EDT
 
* AT 548 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
SEVERE THUNDERSTORM LOCATED ABOUT 5 MILES SOUTH OF IDLEWILD...
MOVING NORTH AT AROUND 10 MPH. THIS STORM WILL AFFECT IDLEWILD...
NIRVANA... CHASE... AND LUTHER THROUGH 630 PM.

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING
AND STAY AWAY FROM WINDOWS

TRH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 10:31 PM EDT, 19 hours 19 minutes earlier.

Area forecast discussion, Jun 29, 10:31 PM EDT, 19 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1030 PM EDT SUN JUN 29 1997

SKIES ATTM ACRS THE FCST AREA IN THE MOSTLY CLEAR CATEGORY...BUT GOING
PARTLY CLOUDY FCST IN THE ZONES SHLD WORK FOR THE REST OF THE NIGHT...
AS CONVECTIVE DEBRIS WORKS IN FROM THE WEST. WILL UPDATE FOR THE
INCLUSION OF SOME AREAS OF LIGHT FOG...AS THE TEMPERATURES CRASH TO
NR THE DEW POINT. FOG SHLD MOSTLY BE IN THE 3-5SM RANGE AS IT WAS LAST
NIGHT. ALSO BROKE OUT THE NRN TWO TIER OF COUNTIES TO LOWER OVERNIGHT
LOWS INTO THE LOWER 60S...AS SLIGHTLY DRIER AIR IN PLACE THERE. UPDATED
ZONES TO FOLLOW MOMENTARILY.

RJD

Nearby

Severe Thunderstorm Warnings in Michigan, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.